Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Pocatello, ID

June 28, 2004Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 28, 2004, 4:36 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 4:36 PM MDT (22:36 UTC)
Expired
Jun 28, 2004, 5:15 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 111 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS55 KPIH 282236
SVRPIH
IDC031-067-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
436 PM MDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASSIA COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF BURLEY
  SOUTHERN MINIDOKA COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...RUPERT...HEYBURN

* UNTIL 515 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTH OF BURLEY...OR ABOUT 9 MILES
  NORTHEAST OF MARION...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUL
  AND DECLO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4242 11392 4235 11369 4268 11351 4265 11383

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT MON JUN 28 2004

.DISCUSSION...
LATEST SATELLITE/RADAR IMAGERY SHOWING SCATTERED CONVECTIVE FIRING
ACROSS THE CNTRL IDAHO MOUNTAINS AND NE NEVADA THIS AFTERNOON.
WATER VAPOR SATELLITE IMAGERY CONTINUED TO SHOW A BAGGY TROUGH
ALONG THE CALIFORNIA COAST WHILE A RIDGE EXTENDED NW FROM NEW MEXICO
INTO CNTRL IDAHO.  SHORT-WAVE ENERGY LIFTING NORTH THROUGH THE GREAT
BASIN APPEARED TO BE WELL INITIALIZED BY THE 12Z MODELS.  THE FIRST
WAVE NOTED NORTH OF BOISE WAS HELPING TO INITIATE AN AREA OF STRONG
CONVECTION NW OF MCCALL AND SHOULD HELP TO PROMOTE DEEPER CONVECTION
ACROSS THE CNTRL MOUNTAINS AS IT LIFTS FURTHER ENE TOWARD MISSOULA
THIS AFTERNOON/EVENING.  PRECIPITABLE WATER LEVELS WERE RUNNING
CLOSE TO AN INCH ON THE BOISE SOUNDING THIS MORNING AND HAVE ADDED
HEAVY SHOWERS TO CONVECTIVE WORDING IN THE CNTRL MOUNTAINS THIS
EVENING. THE SECOND WAVE OF CONCERN WAS LIFTING NORTH THROUGH ERN
NEVADA WITH AN ASSOCIATED 300MB 40KT JET SEGMENT SPARKING CONVECTION
ACROSS NE NEVADA.  THE 18Z MESO-ETA DRIVES THIS WAVE NORTH TO THE
IDAHO BORDER AROUND 03Z THIS EVENING WITH CONVECTION SPREADING INTO
THE SRN HIGHLANDS.  THE STRONGEST CONVECTION SHOULD DEVELOP ACROSS
SRN OREGON UNDER BEST DYNAMICAL SUPPORT HOWEVER THE POTENTIAL FOR
ISOLATED SEVERE STORMS IS POSSIBLE ACROSS THE SRN ZONES ALONG
PERIPHERY OF SHEARED ENVIRONMENT.  CONVECTION GENERALLY EXPECTED TO
DIMINISH LATE TONIGHT AS LOSS OF SURFACE HEATING IMPACTS STABILITY
HOWEVER PASSING SHORT-WAVE ENERGY MAY HELP TO SUSTAIN ISOLATED CELLS
THROUGH THE NIGHT. ADDITIONAL SHORT-WAVE ENERGY IS EXPECTED TO LIFT
NORTH THROUGH THE FORECAST AREA TUESDAY SUPPORTING YET ANOTHER ROUND
OF CONVECTION ACROSS SE IDAHO.  AVN CONTINUES TO ADVERTISE DRIER
CONDITIONS WORKING INTO REGION WEDNESDAY AND HAVE STAYED WITH THE
IDEA OF DRIER CONDITIONS ACROSS THE SRN ZONES AND SLIGHT CHANCE POPS
ACROSS THE NRN ZONES WEDNESDAY THROUGH FRIDAY.  AVN THEN ADVERTISING
GULF OF ALASKA LOW SHIFTING WEST AND BREAKING INTO SW CANADA MARKING
THE START OF WHAT APPEARS TO BE A PATTERN CHANGE SUNDAY WITH WNW
FLOW SPREADING ACROSS IDAHO AS EARLY AS MONDAY. HUSTON
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.